Monday Pharmaceutical Mystery: April 20
Why is this patient on oxybutynin if he does not have any problems with his bladder?
You are a retail pharmacist, it is springtime, and a little bit chilly outside. Despite the weather, a 35-year-old man presents to the pharmacy with excessive sweating. His shirt is damp, and his skin is glistening with moisture. He hands you a written prescription for oxybutynin (5 mg PO QID). You notice it is for a high dose; 4 times a day, instead of the usual twice a day. You realize oxybutynin is a common medication for conditions of the bladder, and you ask him if he has any problems urinating or incontinence. He says “No, why?”
The patient is new to your pharmacy, and you have no information on him. He fills in a new patient profile and lists chronic pain, PTST, and history of heroin use on his profile. He has no know allergies.
Mystery: Why is this patient on oxybutynin if he does not have any problems with his bladder?
Solution: Oxybutynin is being used to treat methadone induced hyperhidrosis.
Methadone-induced excessive sweating is an adverse effect of the medication that reportedly affects up to 45% of those prescribed methadone, and oxybutynin is a potent treatment for methadone-induced excessive sweating.
Hong, Joe MD; Lee, Jooyeon MD, MHS; Totouom-Tangho, Holly MD; Dunn, Norma Ramos MD; Swift, Ronnie Gorman MD Methadone-Induced Hyperhidrosis Treated With Oxybutynin, Journal of Addiction Medicine: May/June 2017 - Volume 11 - Issue 3 - p 237-238 doi: 10.1097/ADM.0000000000000300